Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 54, NWS Aberdeen, SD

July 8, 2021Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 8, 2021, 9:45 PM MDT for Corson County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2021, 9:45 PM MDT (03:45 UTC)
Expired
Jul 8, 2021, 10:30 PM MDT
In force
45 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Corson County, SD

The radar

The Bismarck radar (KBIS), 135 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 10:19 PM MDTHAIL 111 Wsw Klein Ranch, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 8:33 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 3.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1380 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

601 
WUUS53 KABR 090345
SVRABR
SDC031-090430-
/O.NEW.KABR.SV.W.0054.210709T0345Z-210709T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
945 PM MDT Thu Jul 8 2021

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Western Corson County in north central South Dakota...

* Until 1030 PM MDT.

* At 944 PM MDT, a severe thunderstorm was located near Thunder Hawk,
  or 13 miles east of Lemmon, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  western Corson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4594 10200 4594 10171 4547 10089 4547 10200
TIME...MOT...LOC 0344Z 318DEG 38KT 4588 10190 

HAIL...1.00IN
WIND...60MPH
 
$$

Connelly
3 follow-up statements
694 
WWUS53 KABR 090357
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
957 PM MDT Thu Jul 8 2021

SDC031-090430-
/O.CON.KABR.SV.W.0054.000000T0000Z-210709T0430Z/
Corson SD-
957 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR WESTERN CORSON COUNTY...

At 956 PM MDT, a severe thunderstorm was located 7 miles south of
Keldron, or 16 miles southeast of Lemmon, moving southeast at 45 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Black Horse, Shambo Ranch and Klein Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4588 10193 4591 10165 4547 10089 4547 10200
      4582 10200
TIME...MOT...LOC 0356Z 321DEG 38KT 4584 10185 

HAIL...1.75IN
WIND...60MPH
 
$$

Connelly
836 
WWUS53 KABR 090407
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1007 PM MDT Thu Jul 8 2021

SDC031-090430-
/O.CON.KABR.SV.W.0054.000000T0000Z-210709T0430Z/
Corson SD-
1007 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN CORSON COUNTY...

At 1007 PM MDT, a severe thunderstorm was located 12 miles west of 
Black Horse, or 30 miles southeast of Lemmon, moving southeast at 40 
mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Shambo Ranch and Klein Ranch. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4580 10175 4579 10153 4547 10095 4547 10195
      4569 10190
TIME...MOT...LOC 0407Z 318DEG 29KT 4569 10163 

HAIL...2.00IN
WIND...60MPH
 
$$

Connelly
598 
WWUS53 KABR 090418
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
1018 PM MDT Thu Jul 8 2021

SDC031-090430-
/O.CON.KABR.SV.W.0054.000000T0000Z-210709T0430Z/
Corson SD-
1018 PM MDT Thu Jul 8 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM MDT
FOR SOUTHWESTERN CORSON COUNTY...

At 1017 PM MDT, a severe thunderstorm was located 8 miles southwest
of Klein Ranch, or 37 miles southwest of Mclaughlin, moving southeast
at 45 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Corson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4569 10165 4573 10150 4547 10109 4547 10169
TIME...MOT...LOC 0417Z 318DEG 38KT 4560 10152 

HAIL...2.00IN
WIND...60MPH
 
$$

Connelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 8:00 PM MDT, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 8, 8:00 PM MDT, 1 hour 45 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
900 PM CDT Thu Jul 8 2021

.UPDATE...
Issued at 854 PM CDT Thu Jul 8 2021

There have been a few supercells west river this evening, and a
couple remain tracking just west of the ABR CWA. Per SPC mesopage
there remains plenty of deep layer and effective shear to support
ongoing svr activity. We are starting to see an increase in MLCIN
as troposphere starts to cool. Meanwhile the LLJ is
shifting/developing more toward the SC/SE part of the state.
Activity west river may go through a reduction in intensity
gradually through the rest of the evening. However, expect more
elevated type storms to form over SC/SE SD tnt as LLJ increases.
Some of this activity will likely clip southern part of the CWA.
Other activity in western ND may clip NC SD later tonight if it
can hold together. Overall not making too many changes to the
forecast at this time.

&&

.SHORT TERM...(This Evening through Friday Night)
Issued at 348 PM CDT Thu Jul 8 2021

Cloud cover has held in much of the afternoon east of the Missouri
River holding down temperatures a little and keeping the
inversion/capping stronger. The ops models and hi-res models all
show a couple upper level low pressure troughs dropping across our
region through Friday night. The first upper low pressure area
spinning in southern Canada this afternoon will be heading southeast
tonight and across eastern sd into Friday morning. There was some
high based waa showers/storms streaming southeast from southwest nd
into north central sd this afternoon. Therefore, expanded and
increased pops across this area this afternoon into this evening.
Otherwise, the main area of storms was with the Canadian short wave
trough this afternoon. The models show this activity heading
southeast through the night with most of it elevated over our cwa.
The area that could be surface based and more likely to be severe
would be west of the Missouri River later this evening and
overnight. The deep layer instability was greater and a surface
boundary stretched from northwest to southeast across this region.
The capping was also weaker along with strong deep layer shear up to
50 knots or higher. There could be some discrete cells moving from
northwest to southeast later on and possibly severe. Otherwise, this
round of showers and storms will move southeast on Friday while
another upper level low pressure trough moves towards our region for
Friday night. This wave looks to affect mostly the western part of
our cwa Friday night with showers and storms with lesser chances to
the east. Highs on Friday will range from the upper 70s in the
northeast cwa to around 90 in the southwest cwa.

.LONG TERM...(Saturday through Thursday)
Issued at 348 PM CDT Thu Jul 8 2021

At the surface at 12Z Saturday we'll have an area of low pressure
over KS, with an inverted trough stretching up through our forecast
area. This will be while a 500mb trough swings across the Dakotas
and MN. A large high over the southwestern U.S. will extend a ridge
across MT and into Saskatchewan and into north central Canada. The
sfc and 500mb troughs will continue to sink to our south, with a
500mb low forming over IA Saturday night, as the ridge across Canada
sinks into ND.

The 500mb ridge will sink over SD Monday. Expect drying and warming
conditions with highs topping out in the upper 80s to low 90s by
Monday. Expect the 500mb ridge to become surpressed Tuesday, as a
trough moves across central Canada. At the surface, an elongated
area of low pressure will likely set up to our west through central
South Dakota. This will bring our next chance of showers and
thunderstorms Tuesday night into Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday Evening)
Issued at 625 PM CDT Thu Jul 8 2021

Terminals KABR,KATY,KPIR,KMBG

VFR cigs across the region will lower to MVFR overnight at most
locations. VSBYS will favor MVFR/VFR and could go to IFR with any
thunderstorms. The highest chances for any severe weather exist at
KPIR/KMBG this evening.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...TDK
SHORT TERM...Mohr
LONG TERM...KF
AVIATION...TDK
Hazardous weather outlook, Jul 8, 3:27 PM MDT, 6 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
427 PM CDT Thu Jul 8 2021

SDZ003>005-009-010-015>017-033>037-045-048-051-092130-
Corson-Campbell-McPherson-Walworth-Edmunds-Dewey-Potter-Faulk-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
427 PM CDT Thu Jul 8 2021 /327 PM MDT Thu Jul 8 2021/

This Hazardous Weather Outlook is for central South Dakota and
north central South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms are expected. A few may become strong to
severe late this evening into the overnight hours. The highest chance
for large hail of 2 inches in diameter or greater, or winds over 75
mph, will be near and west of the Missouri River.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will remain possible, mainly Friday evening
into Saturday morning. The threat for strong to severe storms will
likely be along and south of I-90.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

MNZ039-046-SDZ006>008-011-018>023-092130-
Traverse-Big Stone-Brown-Marshall-Roberts-Day-Spink-Clark-Codington-
Grant-Hamlin-Deuel-
427 PM CDT Thu Jul 8 2021

This Hazardous Weather Outlook is for west central Minnesota and
northeast South Dakota.

.DAY ONE...Tonight.

Scattered thunderstorms will be possible, mainly overnight. A few
may become strong to severe, with gusty winds and mainly small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms will remain possible, mainly Friday evening
into Saturday morning. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:35 PM MDTSevere Thunderstorm WarningABRDewey26 min
Jul 8, 10:22 PM MDTSevere Thunderstorm WarningABRCorson, Dewey53 min
Jul 9, 1:46 AM MDTSpecial Weather StatementABRDewey44 min
Jul 9, 3:17 AM MDTSevere Thunderstorm WarningABRDewey, Sully27 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.